MAUDE Adverse Event Report: COOK ENDOSCOPY FLOW 20 PERCUTANEOUS ENDOSCOPIC GASTROSTOMY SET - PUSH; KNT, TUBE, GASTROINTESTINAL (AND ACCESSORIES)

COOK ENDOSCOPY FLOW 20 PERCUTANEOUS ENDOSCOPIC GASTROSTOMY SET - PUSH; KNT, TUBE, GASTROINTESTINAL (AND ACCESSORIES)
Catalog Number FLOW-20-PUSH-S
Medical Device Problem Codes Break (1069); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); Foreign Body In Patient (2687)
Date of Event 12/02/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation evaluation: a product evaluation was not performed in response to this report because the product said to be involved was not provided to cook for evaluation.The report could not be confirmed.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: we could not conduct a complete investigation because the product said to be involved was not returned for evaluation.The report indicates the flow 20 percutaneous endoscopic gastrostomy set - push was implanted for 6 months.The instruction for use indicates, "peg replacement is recommended every 3 months or at the discretion of the physician." the cause of this report is likely related to using the product beyond it's intended life.The following can also be found in flow push/pull instructions for use: the instruction for use provides the following, "warning: if the tube does not rotate freely within the tract, do not attempt to use traction as a method of removal." the instruction for use indicates, "caution: the tube must be pulled straight out of the stoma tract." the use of excessive force may lead to internal bolster separation from the feeding tube.The instructions for use direct the user to "make a 1 cm long incision through the skin, subcutaneous tissue.Caution: a smaller incision may contribute to extreme resistance of the gastrostomy feeding tube when exiting the fascia." the excessive resistance may lead to internal bolster separation from the feeding tube.The instruction for use indicates "using water-soluble lubricant and gauze, thoroughly lubricate the dilator and entire external length of the tube including the internal bumper." excessive resistance may lead to internal bolster separation from the feeding tube.Prior to distribution, all flow 20 percutaneous endoscopic gastrostomy set - push are subjected to a visual inspection to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective actions: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided that the device was left in place beyond its intended use, a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.
 
Event or Problem Description
During a percutaneous endoscopic gastrostomy tube removal procedure, the physician was removing a flow 20 percutaneous endoscopic gastrostomy set - push device.Upon pulling on the device (per usual) over a stiff guide wire, the bumper [bolster] separated from the tube and remains in the patient.This was a planned removal and replacement.It was confirmed that the complaint device was in place for six (6) months.
 
Additional Manufacturer Narrative
Investigation evaluation: our evaluation of the product said to be involved confirmed the report.The internal bolster has separated from the feeding tube and was not provided with the return.The feeding tube is torn approximately 16.5 cm distal to the "x" mark.The two ends of the feeding tube appears to have been taped together for use.The inside of the feeding tube contains dried substance distal to the red clamp.The red clamp and external adapter caps of the feeding tube are closed and unknown substances (liquid and solid) are contained within proximal end of the returned device.A cable tie is around the proximal end of the feeding tube and the external adapter.The print on the external adapter and feeding tube are faded and worn.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: the report indicates the flow-20-push-s was implanted for 6 months.The instruction for use indicates, "peg replacement is recommended every 3 months or at the discretion of the physician." the cause of this report is likely related to using the product beyond it's intended life.The following can also be found in flow push/pull instructions for use: the instruction for use provides the following, "warning: if the tube does not rotate freely within the tract, do not attempt to use traction as a method of removal." the instruction for use indicates, "caution: the tube must be pulled straight out of the stoma tract." the use of excessive force may lead to internal bolster separation from the feeding tube.The instructions for use direct the user to "make a 1 cm long incision through the skin, subcutaneous tissue.Caution: a smaller incision may contribute to extreme resistance of the gastrostomy feeding tube when exiting the fascia." the excessive resistance may lead to internal bolster separation from the feeding tube.The instruction for use indicates "using water-soluble lubricant and gauze, thoroughly lubricate the dilator and entire external length of the tube including the internal bumper." excessive resistance may lead to internal bolster separation from the feeding tube.Prior to distribution, all flow 20 percutaneous endoscopic gastrostomy set - push are subjected to a visual inspection to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided that the device was left in place beyond its intended use, a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.

Brand Name
FLOW 20 PERCUTANEOUS ENDOSCOPIC GASTROSTOMY SET - PUSH
Common Device Name
KNT, TUBE, GASTROINTESTINAL (AND ACCESSORIES)
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key6202464
Report Number1037905-2016-00507
Device Sequence Number18930890
Product Code KNT
UDI-Device Identifier00827002226371
UDI-Public(01)00827002226371(17)161105(10)W3646222
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K920703
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2016
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/20/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberFLOW-20-PUSH-S
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date12/02/2016
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 12/02/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date12/23/2016
Supplement Report FDA Received Date01/20/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age67 YR